Levofloxacin-induced torsades de pointes

Tex Heart Inst J. 2010;37(2):216-7.

Abstract

A 91-year-old woman, presenting with flu-like symptoms, developed a brief episode of polymorphic ventricular tachycardia in the emergency department. The arrhythmia resolved spontaneously, and a subsequent electrocardiogram revealed Q waves and ST-segment elevation in the anterior precordial leads, along with a prolonged QT interval. The presumed diagnosis was ST-segment-elevation myocardial infarction with ischemia-induced ventricular tachycardia. Emergent coronary artery angiography revealed only minimal luminal irregularities. It was discovered that the patient had been taking levofloxacin and, apparently as a result, developed drug-induced torsades de pointes. The case of this patient is an example of the difficulties that are occasionally encountered in differentiating ST-segment-elevation myocardial infarction from nonischemic ST elevation.

Keywords: Aged, 80 and over; antibacterial agents/adverse effects; arrhythmias, cardiac/chemically induced; electrocardiography; fluoroquinolones/adverse effects; myocardial infarction/diagnosis; torsades de pointes/chemically induced/etiology.

Publication types

  • Case Reports

MeSH terms

  • Aged, 80 and over
  • Anti-Bacterial Agents / adverse effects*
  • Coronary Angiography
  • Diagnosis, Differential
  • Electrocardiography
  • Female
  • Heart Rate / drug effects*
  • Humans
  • Levofloxacin*
  • Myocardial Infarction / diagnosis*
  • Myocardial Infarction / physiopathology
  • Ofloxacin / adverse effects*
  • Torsades de Pointes / chemically induced*
  • Torsades de Pointes / diagnosis
  • Torsades de Pointes / physiopathology

Substances

  • Anti-Bacterial Agents
  • Levofloxacin
  • Ofloxacin